3 February 2007

Methadone and QTc prolongation (Letter to the Editor)

Original article: Krantz MJ, Mehler PS. QTc prolongation: methadone's efficacy-safety paradox. Lancet 2006 368;9535;556-557

Byrne and Stimmel response: Byrne A, Stimmel B. Methadone and QTc prolongation. Lancet 2007 369:366 (below first item)

Authors� response: Mehler PS, Krantz MJ. Authors� reply. Methadone and QTc prolongation. Lancet 2007 369:366-7 (below second item)

Methadone and QTc prolongation.

Mori Krantz and Philip Mehler (Aug 12, p 556)1 write about preventable cardiac risks of methadone treatment. They state: �In 1973, clinicians in New York sought an explanation for a perceived increase in the risk of sudden death in heroin addicts, even in those successfully treated with methadone�.2

We have re-read this reference (one of us, BS, was co-author) and find no reference to unexplained deaths in methadone patients. Of more importance, however, is that the patients in the methadone group were all using several other drugs in addition to heroin for at least 3 days before the cardiography. There was no group in that study that was only using methadone. The frequency of QTc prolongation was 18% in those using heroin versus 34% in those misusing several drugs while on methadone maintenance. We could find no other series of unexplained deaths of addicts in treatment at that time, nor in the decades since.

After widespread use throughout the world, often under close medical supervision, it is hard to accept that a serious side-effect would be entirely overlooked. Most of the small number of reported torsades cases have involved other risk factors or doses averaging nearly 400 mg daily for pain management 3 - ie, more than four times the average used in addiction treatment.

Krantz and Mehler�s implication that high doses of methadone should be avoided could paradoxically lead to more cocaine use and other highrisk behaviour, far outweighing any possible cardiac side-effect. 4

It seems more reasonable to monitor the changes in QT intervals when the need for high doses arises, especially in circumstances where multiple drugs are needed to control pain, depression, or other complex disorders.

We declare that we have no conflict of interest. *Andrew Byrne, Barry Stimmel

1 Krantz MJ, Mehler PS. QTc prolongation: methadone�s effi cacy-safety paradox. Lancet 2006; 368: 556�57.

2 Lipski J, Stimmel B, Donoso E. The effect of heroin and multiple drug abuse on the electrocardiogram. Am Heart J 1973; 86:663�68

3 Krantz MJ, Lewkowiez L, Hays H, Woodroffe MA, Robertson AD, Mehler PS. Torsade de pointes associated with very-high-dose methadone. Ann Intern Med 2002; 137: 501�04.

4 Borg L, Broe DM, Ho A, Kreek MJ. Cocaine abuse sharply reduced in an effective methadone maintenance program. J Addictive Dis 1999; 18: 63�75

Authors� reply:

We thank Andrew Byrne and Barry Stimmel for their insightful comments. However, we stand by our contention that sudden death is not a rarity among heroin addicts, whether treated with methadone or not. Therefore, we feel this is worthy of further investigation, given a report of rising mortality attributed to methadone.1

Regarding the 1973 study by Lipski and Stimmel, 2 we agree that there is a confounding effect of poly-drug abuse on the QTc interval that cannot be adjudicated in a post-hoc review of this study. Nonetheless, the fact that clinically important QTc prolongation was nearly twice as common among patients receiving methadone (proven by urine toxicology) than those who were methadone-naive is uncanny.

We concur with Byrne and Stimmel that electrocardiographic monitoring seems most appropriate for patients in whom the methadone dose is being escalated and among those on multiple QTc-prolonging drugs. Moreover, we also wholeheartedly agree that highdose methadone is very effective in reducing illicit drug use. However, we believe that a high-dose methadone strategy has a clear safety trade-off. Our field has moved dramatically towards higher methadone doses over the past decade. In our methadone maintenance treatment practice in Denver, CO, USA, 30�60 mg/day is an infrequently prescribed dose, whereas doses over 100 mg/day are now the norm.

It is with consternation that we acknowledge the escalation of dosing standards as our best explanation for the increase in morbidity and mortality among methadone-treated patients. Indeed, these very concerns regarding high-dose methadone are expressed by the manufacturer in a just-released black box warning label.3

We declare that we have no conflict of interest.

*Philip Mehler, Mori Krantz

Denver Health Medical Center, Denver, CO 80204, USA

1 Ballesteros MF, Budnitz DS, Sanford CP, Gilchrist J, Agyekum GA, Butts J. Increase in deaths due to methadone in North Carolina. JAMA 2003; 290: 40

2 Lipski J, Stimmel B, Donoso E. The effect of heroin and multiple drug abuse on the electrocardiogram. Am Heart J 1973; 86:663�68

3 Roxane Laboratories Inc. Dolophine hydrochloride.